Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 424, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Nov 5, 2018, 11:35 PM CST for 5 counties in Mississippi. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 5, 2018, 11:35 PM CST (05:35 UTC)
- Expired
- Nov 6, 2018, 12:30 AM CST
- In force
- 55 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Sharkey County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 94 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 5.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
021
WUUS54 KJAN 060535
SVRJAN
MSC051-053-055-125-163-060630-
/O.NEW.KJAN.SV.W.0424.181106T0535Z-181106T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
1135 PM CST MON NOV 5 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southwestern Holmes County in central Mississippi...
Northwestern Yazoo County in central Mississippi...
Central Issaquena County in west central Mississippi...
Southeastern Humphreys County in central Mississippi...
Southern Sharkey County in west central Mississippi...
* Until 1230 AM CST.
* At 1134 PM CST, severe thunderstorms were located along a line
extending from near Holly Bluff to near Fitler, moving east at 40
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Yazoo City around 1200 AM CST.
Holly Bluff around 1205 AM CST.
Other locations impacted by these severe thunderstorms include Eden
and Louise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3297 9068 3306 9035 3304 9016 3262 9071
3262 9100 3265 9102 3262 9105 3262 9115
3263 9115
TIME...MOT...LOC 0534Z 257DEG 35KT 3286 9069 3268 9104
HAIL...0.88IN
WIND...60MPH
$$
JM2 follow-up statements
504
WWUS54 KJAN 060553
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1153 PM CST MON NOV 5 2018
MSC053-055-060603-
/O.CAN.KJAN.SV.W.0424.000000T0000Z-181106T0630Z/
Issaquena MS-Humphreys MS-
1153 PM CST MON NOV 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ISSAQUENA AND
SOUTHEASTERN HUMPHREYS COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3281 9073 3292 9059 3292 9045 3300 9045
3301 9043 3301 9037 3303 9038 3304 9016
3263 9069 3264 9070 3262 9071 3262 9072
3263 9071 3266 9073 3266 9096 3270 9096
TIME...MOT...LOC 0553Z 257DEG 35KT 3290 9049 3272 9084
$$
MSC051-125-163-060630-
/O.CON.KJAN.SV.W.0424.000000T0000Z-181106T0630Z/
Holmes MS-Yazoo MS-Sharkey MS-
1153 PM CST MON NOV 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR SOUTHWESTERN HOLMES...NORTHWESTERN YAZOO AND SOUTHERN SHARKEY
COUNTIES...
At 1153 PM CST, severe thunderstorms were located along a line
extending from near Yazoo City to near Onward, moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Yazoo City around 1200 AM CST.
Other locations impacted by these severe thunderstorms include Eden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3281 9073 3292 9059 3292 9045 3300 9045
3301 9043 3301 9037 3303 9038 3304 9016
3263 9069 3264 9070 3262 9071 3262 9072
3263 9071 3266 9073 3266 9096 3270 9096
TIME...MOT...LOC 0553Z 257DEG 35KT 3290 9049 3272 9084
HAIL...0.88IN
WIND...60MPH
$$
JM230
WWUS54 KJAN 060628
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1228 AM CST TUE NOV 6 2018
MSC051-125-163-060637-
/O.EXP.KJAN.SV.W.0424.000000T0000Z-181106T0630Z/
Holmes MS-Yazoo MS-Sharkey MS-
1228 AM CST TUE NOV 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOLMES...
NORTHWESTERN YAZOO AND SOUTHERN SHARKEY COUNTIES WILL EXPIRE AT 1230
AM CST...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning will be allowed to expire.
LAT...LON 3281 9073 3292 9059 3292 9045 3300 9045
3301 9043 3301 9037 3303 9038 3304 9016
3263 9069 3264 9070 3262 9071 3262 9072
3263 9071 3266 9073 3266 9096 3270 9096
TIME...MOT...LOC 0627Z 257DEG 35KT 3297 9013 3279 9048
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 9:03 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Nov 5, 9:03 PM CST, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 903 PM CST Mon Nov 5 2018 .UPDATE... Updated for evening discussion. && .DISCUSSION... After storms got off to an impressive start over NW Louisiana with multiple confirmed tornadoes early this evening, they have since struggled to remain established as they have moved into the ArkLaMiss Delta region. Thus far, the imbalance between the very impressive wind shear (effective bulk shear 70-80 kt/effective SRH 500-600 m2/s2) and the more modest instability (MLCAPE 1000-1500 J/kg) has resulted in the faltering updrafts being effectively sheared off. This should continue to limit the threat for better established discrete supercells through the evening as there is little evidence shear will decrease significantly or instability will increase significantly. Otherwise, a broken line of convection has organized closer to the front. We certainly do not want people to let their guard down just yet. As this activity translates eastward, the threat for transient rotation and bowing segments with damaging wind potential will remain given the impressive ambient shear. However, with the decreasing potential for deeper updrafts, the threat for severe hail has all but gone away. We still anticipate a marked decrease in the severe weather threat overnight as the convection outruns the weakening subtle forcing. We're in the process of making some adjustments to our HWO/graphical products to reflect the latest thinking, and will have these updates out shortly. /DL/ Relevant portions of the prior discussion below: Through Tuesday: With decreasing upper level support through the evening, the storms will evolve into more of a line or broken line as they approach the Natchez Trace corridor pushing southeastward. A somewhat lower damaging wind and tornado threat will remain, with a lessening hail threat as updrafts become less robust. With the front expected to stall, the line will slow down and weaken overnight, with the severe threat dissipating after midnight. What's left of the line likely will not even reach the US 98 corridor by daybreak Tuesday. With the front slowing across the area, lightening winds, and a moist environment remaining in place across SE Mississippi, areas of fog are anticipated across the Pine Belt tonight through Tuesday morning. Some of this fog could be locally dense, and thus this threat has been added to the HWO. Confidence is not high enough to issue a preemptive advisory, but we will need to monitor for the potential need for one through the evening hours. The fog threat will end from north to south tomorrow morning as the front slips through the area. The good news is clearing is expected tomorrow, with dry conditions for the vast majority of the area through the rest of the day. Enjoy it while you can, because the rest of the work week is looking quite wet... /DL/ Tomorrow tonight through Monday...high pressure moves into the region Tuesday, forcing the boundary southeast, but not really clearing the region. It will stall south of the cwa before gradually lifting north, bringing rain back and likely a little warmer air. The next disturbance and boundary moves in Wednesday and lingers with some weak disturbances traveling along the boundary. There could be a period of decent lapse rates, but nothing great Wednesday night into early Thursday. The next system moves in Friday with the boundary looking better as it moves across the I-59 corridor. The upper jet also looks good with 100kts or more moving across the cwa. May be worth watching. Guidance continues to show temperatures falling about 20 degrees by the weekend, so cooler air is finally on the way. Overall no real changes to the previous forecast. /7/ && .AVIATION... 00Z TAF discussion: Areas of MVFR and IFR stratus remain scattered across the area this evening. SHRA/TSRA have developed across North LA and will move into NE LA, SE AR, and NW MS through this evening ahead of a cold front. Some of these storms could be severe with tornadoes, large hail, and 50 kt wind gusts. The storms will spread southeastward overnight and gradually weaken as they get closer to GTR/JAN/HKS/MEI, though strong wind gusts and a tornado are still possible. Ceilings will fall to MVFR/IFR at most sites overnight through early Tuesday morning, and IFR visibilities are possible around HBG/PIB. Conditions should improve through mid-morning, with VFR conditions prevailing areawide by late morning and continuing through the remainder of the TAF period. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 65 76 60 74 / 79 19 30 40 Meridian 66 76 58 75 / 65 59 28 41 Vicksburg 64 76 60 72 / 77 9 32 44 Hattiesburg 70 79 64 79 / 20 42 18 51 Natchez 68 78 65 76 / 65 27 31 44 Greenville 57 72 55 63 / 100 1 49 48 Greenwood 59 73 56 66 / 100 2 39 50 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/7
Hazardous weather outlook, Nov 5, 3:07 PM CST, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 307 PM CST Mon Nov 5 2018 ARZ074-075-LAZ007>009-MSZ018-019-025>030-032>037-040-041-062115- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw- Oktibbeha-Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey- 307 PM CST Mon Nov 5 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and west central Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Tonight Severe storms are likely, especially during the evening to around midnight time frame. Strong tornadoes are possible along with damaging winds up to 70 mph and large hail up to golf ball size. Stay weather aware and have your severe weather plans in place. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ015-016-023-MSZ031-038-039-042>045-047-062115- Richland-Madison LA-Franklin LA-Lowndes-Winston-Noxubee-Yazoo- Madison MS-Leake-Neshoba-Warren- 307 PM CST Mon Nov 5 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and northeast Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight Severe storms are possible, mainly from late evening to the early morning hours. Storms could contain tornadoes and damaging wind gusts up to 60 mph along with quarter to golf ball size hail. Stay weather aware and have your severe weather plans in place. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ024>026-MSZ046-048>056-059>062-062115- Catahoula-Tensas-Concordia-Kemper-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jefferson-Adams- Franklin MS-Lincoln- 307 PM CST Mon Nov 5 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Late Tonight Isolated severe storms are possible late tonight. Damaging wind gusts up to 60 mph along with quarter size hail will be possible, and a tornado cannot be ruled out. Stay weather aware and have your severe weather plans in place. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. MSZ057-058-063>066-072>074-062115- Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones-Marion- Lamar-Forrest- 307 PM CST Mon Nov 5 2018 This hazardous weather outlook is for portions of east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Tuesday FOG THREAT...Limited TIMING...Late Tonight into Tuesday morning Areas of fog are expected to develop late tonight and continue through the early morning. Visibility may drop to between a half and a quarter mile resulting in slow travel conditions. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FOG* Extreme...Widespread fog with visibilities near zero. Significant...Fog with visibilities less than or equal to 1/4 mile likely. Elevated...Fog with visibilities less than or equal to 1/4 mile possible. Limited...Patchy fog with visibilities less than or equal to 1/4 mile possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Nov 5, 9:16 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
916 PM CST MON NOV 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG DERMOTT 33.53N 91.44W
11/05/2018 CHICOT AR EMERGENCY MNGR
A FEW TREES AND COUPLE POWER LINES DOWN IN
TOWN.
&&
CEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 7:47 PM CST | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 43 min |
| Nov 5, 11:20 PM CST | Tornado Warning | JAN | Carroll, Holmes | 39 min |
| Nov 6, 12:10 AM CST | Tornado Warning | JAN | Choctaw, Montgomery, Oktibbeha, Webster | 42 min |
| Nov 6, 12:13 AM CST | Severe Thunderstorm Warning | JAN | Attala, Holmes, Yazoo | 62 min |
| Nov 6, 12:36 AM CST | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Oktibbeha | 39 min |
| Nov 6, 1:06 AM CST | Special Weather Statement | JAN | Leake | 39 min |
| Nov 6, 1:27 AM CST | Tornado Warning | JAN | Clay, Lowndes | 37 min |
| Nov 6, 1:43 AM CST | Severe Thunderstorm Warning | JAN | Noxubee, Winston | 47 min |
| Nov 6, 1:59 AM CST | Severe Thunderstorm Warning | JAN | Kemper, Neshoba, Noxubee, Winston | 46 min |
| Nov 6, 2:06 AM CST | Tornado Warning | JAN | Noxubee | 54 min |
| Nov 6, 2:12 AM CST | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds, Jefferson, Warren | 38 min |
| Nov 6, 2:40 AM CST | Severe Thunderstorm Warning | JAN | Noxubee | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.